Washington, 2024Lightning Strike in Washington, August 13, 2024
August 13, 2024 · NWS OTX · 1 event in 1 county or zone
Lightning sparked a small house fire in Clarkston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning sparked a small house fire in Clarkston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 13, 4:01 AM PST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 13, 4:01 AM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
501 AM PDT Tue Aug 13 2024
.SYNOPSIS...
Isolated showers and thunderstorms for southeast Washington and
the Idaho Panhandle this morning then over the northern mountains
of eastern Washington this afternoon. A break in showers and
thunderstorms comes Wednesday before more unsettled conditions
return late Thursday into the weekend. Daytime temperatures will
be near normal through the week.
&&
.DISCUSSION...
Today and Tonight: The Inland Northwest remains under a baggy upper
level trough of lower pressure. A shortwave disturbance riding
northward in eastern Oregon early this morning will bring a 15-30%
chance for showers and thunderstorms to extreme southeastern
Washington and the southern to central Idaho Panhandle through the
morning hours. Higher probabilities will be from the Northeast Blue
Mountains, to the Camas Prairie and Central Panhandle Mountains, and
then decreasing precipitously further northwest across the Palouse.
The Spokane-Coeur d'Alene corridor will be on the northern fringe of
the nocturnal convection.
Surface based afternoon convection will mainly be confined to the
northern mountains near the Canadian border. This includes the
Cascades north of Lake Chelan, over the Okanogan Highlands, and
Northeast Mountains. Bulk shear through the atmospheric column is
non-existent, and surface based CAPE of up to 500 J/kg at best will
yield weak pulse type thunderstorms. Lightning activity will be
isolated. Slow moving thunderstorms will also result in rainfall
that will limit the potential for new fire starts with lightning.
Rainfall doesn't look particularly heavy with modest P-Wat values
near 0.9 inches. Limited instability should also result in
thunderstorms decaying fairly quickly. Risk for flash flooding
and/or debris flows isn't particularly high. South to southwest
winds will be a little breezy into the afternoon, but not to the
point that impacts are expected.
Wednesday and Wednesday night: Higher heights build into the region
with an upper level low forming off of the coast of Oregon. This
will act to stabilize the atmosphere with benign weather conditions.
Sunny skies with temperatures warming slightly from the mid 70s and
mid 80s on Tuesday to the low to upper 80s on Wednesday. /SVH
Thursday through Tuesday: Longwave pattern shows a trough along or
just off the west coast with a ridge towards the Rockies/northern
Plains region. Forecast confidence is higher Thurs/Fri than the
weekend and beyond.
Thursday a low will move into Oregon and swing up into Washington
early Friday. This will bring an increase in clouds along with a
chance of rain and thunderstorms. The first area to watch will be
southeast WA and the southern and central ID Panhandle (much like
today). Showers with a 15-20% chance of thunderstorms moves in
late Thursday afternoon and continues through the night as
elevated instability moves into the region with enough moisture
and forcing from the low pushing east of the Cascades.
Friday morning a fair amount of the long term ensemble members are
showing light rain for much of eastern Washington and the Idaho
Panhandle. Have increased our chance of precip a bit for the
Spokane/Palouse area and most of the Idaho Panhandle with much of
the region having a 35-50% chance of rain. By the afternoon the
chance of showers and thunderstorms extends into the Cascades and
northern WA mountains. Highest probabilities of thunder will be
Lake Chelan area northward to the Canadian border, along the
US/Canadian border as well as the ID/MT border with a 25-30%
chance.
Saturday through Tuesday the models differ a bit with the
placement of the low. The closer the low is to our area, the more
likely to see near average temps or a few degrees cooler. If the
low remains further west, that will allow more of the ridge to the
east to influence and temperatures to be a few degrees above
average. Currently 25-40% of the ensembles are suggesting the
warmer solution, with 60% or more suggesting near average
temperatures. Average temperatures for mid August is mid 80s to
around 90. We look to have bouts of moisture in the south to
southwesterly flow which will keep showers and thunderstorms in
the forecast through at least the weekend. Best chance of
thunderstorms will be in the Cascades and across northern WA/ID.
/Nisbet
&&
.AVIATION...
12Z TAFS: VFR conditions will prevail. Nocturnal thunderstorms
are expected to push northeast out of northeast Oregon this morning.
These storms look to impact the Pullman/Moscow Airport (KPUW) and
Lewiston Airport (KLWS) through 21Z today. Expecting another
round of weak thunderstorms in far north-central and northeast
Washington and north Idaho between 20-03Z today. Breezy northwest
winds will pick up at the Wenatchee Airport (KEAT) this evening
after 00Z.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence is high
for VFR conditions. Moderate confidence in thunderstorms impacting
the KPUW and KLWS airports this morning. /SVH
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 81 52 84 56 87 59 / 10 0 0 0 0 20
Coeur d'Alene 80 52 82 54 86 57 / 10 0 0 0 10 30
Pullman 75 47 80 50 81 53 / 20 0 0 0 10 30
Lewiston 85 60 88 62 90 64 / 40 0 0 0 10 40
Colville 84 44 84 45 87 49 / 10 0 0 0 0 20
Sandpoint 80 50 80 51 85 55 / 0 0 0 0 0 30
Kellogg 77 55 79 58 84 60 / 20 0 0 0 10 40
Moses Lake 84 52 85 55 88 57 / 0 0 0 0 0 10
Wenatchee 85 60 86 63 88 62 / 10 0 0 0 10 10
Omak 88 58 90 60 92 61 / 20 0 0 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Special weather statement, Aug 13, 5:17 AM PST, 45 minutes before
Special Weather Statement
National Weather Service Spokane WA
617 AM PDT Tue Aug 13 2024
IDZ027-WAZ031-032-131345-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
617 AM PDT Tue Aug 13 2024
...A strong thunderstorm will impact portions of west central Nez
Perce and southeastern Asotin Counties through 645 AM PDT...
At 616 AM PDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Clarkston Heights-Vineland, or 16 miles south of
Lewiston, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Anatone and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4603 11709 4610 11721 4630 11703 4617 11678
TIME...MOT...LOC 1316Z 225DEG 13KT 4616 11701
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SVHLightning, Asotin
- When
- August 13, 6:02 AM PST to 6:05 AM PST
- Where
- Asotin County, 2.13 mi SSW of Clarkston Hgts
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 46.390, -117.080
Lightning ignited a house fire on the 2300 block of 19th Street. Fire department quickly extinguished the portion of the roof that ignited.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 13 to 24, 20244 deaths · 37 injured · 74 events
- Excessive Heat in Oklahoma, August 13 to 19, 202416 injured · 24 events
- Flash Flood in North Dakota, August 13, 2024$8.0 million · 1 event
- Flash Flood in Wyoming, August 13, 2024$100,000 · 1 event
- Flood and Damaging Winds in Colorado, August 13, 2024$30,000 · 72 kt wind · 14 events
- Excessive Heat in Louisiana, August 13 to 18, 202417 events
- Excessive Heat in Texas, August 13 to 19, 202416 events
- Tornado and Damaging Winds in Nebraska, August 13 to 14, 2024$14,000 · 56 kt wind · 4 events
- Excessive Heat in Arkansas, August 13 to 18, 20249 events
- Drought in Oklahoma, August 13 to 27, 20247 events
- Hail and Damaging Winds in Idaho, August 13, 2024$250 · 1 in hail · 7 events
- Excessive Heat in Texas, August 13 to 20, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214164.